Winter Storm, Cody Foothills
- When
- March 23, 9:00 PM MST to March 24, 4:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A Pacific trough moved across the area. This combined with a jet streak to produce locally heavy snow around Cody where 5 to 8 inches of new snow fell.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A Pacific trough moved across the area. This combined with a jet streak to produce locally heavy snow around Cody where 5 to 8 inches of new snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 23, 8:34 PM MST, 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 934 PM MDT Sat Mar 23 2024 .KEY MESSAGES... - Snow continues to push into the western mountains today through Sunday, with steady and moderate snow. - Snow reaches east of the divide Sunday, with most areas only seeing light amounts. - Gusty north winds expected for northern WY tonight and Sunday. && .DISCUSSION... Issued at 1244 PM MDT Sat Mar 23 2024 The large-scale trough continues to make landfall along the PacNW today, with broad southwest flow ahead of it. This moisture tap ahead of it, along with diffluence aloft, is bringing both orographic and atmospheric lift to produce snowfall across the western mountains. These two features peak this evening, which is when the fastest snow accumulation is expected. As the trough moves east tonight, the moisture flow begins to decrease aloft. At the sfc, winds shift more from the northwest, which is less effective for uplifting snowfall out west. With this somewhat more limited snowfall period, overall snow totals will remain in Advisory levels at higher elevations, which are already covered and need no changes. For the lower basins out west, slightly drier sfc air along with downsloping will limit snowfall at lower elevations, so will not need advisories for Jackson Hole or Star Valley. East of the Divide, the trough moves through tonight and tomorrow morning, bringing a good cold front southward across the region. With temperatures falling considerably overnight tapping moisture, some snowfall is expected. Most areas will remain light, as the moisture is limited, precip will be more focused along the weak front as it moves through, and will start as a mix of rain and snow. Concerning areas for snow will be areas just north of the Owl Creek and Bridger Mountains, including Thermopolis, and along the Wind River Range, where upsloping will be greatest. Latest snowfall totals for Hot Springs County remain 3 to 5 inches, taking into account any melting from warmer ground temperatures, so will not be expanding the Advisories into those areas. The front will also be bringing a considerable northerly push of cold winds as it barrels through the Bighorn Basin and across Johnson and Natrona Counties. Winds tonight and tomorrow will easily be gusting 25 to 35 mph, with a few gusts near 50 possible. Cold temperatures behind the front will fall into the teens Sunday night with clear skies and light winds. It will take a few days to recover back to near where we've been the past several days, right before the next weather system attempts to break into the Northern Rockies. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 926 PM MDT Sat Mar 23 2024 West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals MVFR ceilings and visibility to start the period with VCSH turning into light snow on station shortly into the period. Southwesterly winds 10-15kts will turn northwest to northerly after 08-10Z with FROPA gusting up to 25kts by 17-19Z as the cold air pushes quickly through the CWA north to south. Snow will come to an end widespread keeping VCSH after this point before exiting southward after 23-01Z later further south for RKS. MVFR ceilings continue through the end of the period and overnight expecting to improve later Monday morning into the next TAF cycle. East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals Sporadic rain showers in the vicinity of CPR, COD, and WRL that will turn to snow after 10-13Z north to south but more widespread north for COD and WRL. LIFR ceilings at COD with damming northeast surface flow that will continue through the morning. This will become prevalent further south post frontal trough 14-17Z towards CPR, LND, and RIW. This will be when the cold air gradient will increase winds to 25kt gusts that will last through around 01Z before diminish to 10-15kts as the gradient relaxes now well behind the cold front. This will be when snow comes to an end into the overnight hours Sunday night remaining MVFR throughout before lifting into the next TAF cycle or two for Monday morning. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MDT Sunday for WYZ001-002- 012-014-015-024. && DISCUSSION...Straub AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Riverton WY 357 AM MDT Sat Mar 23 2024 WYZ001>020-022>030-241400- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 357 AM MDT Sat Mar 23 2024 ...Winter Weather Advisories for Western Wyoming Mountains Saturday through Sunday Evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Periods of snow in the west, with the heaviest snow expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday...Strong wind expected for the northern Big Horn Basin and Johnson County. Snow spreading across the area from northwest to southeast, but accumulation should remain light for the most part. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168282.